MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0315
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/29/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-00378.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) using ruby coils and a ruby coil detachment handle (handle).During the procedure, the physician successfully detached two ruby coils in the target vessel using the handle.When attempting to detach the third ruby coil using the handle, the ruby coil could not be detached.The ruby coil was therefore removed and was not used in the procedure.The procedure was completed using two additional ruby coils and the same handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was broken and pull tube was retracted on the proximal end of the pusher assembly.Bends and kinks were present approximately 1.5 cm, 4.5 cm, 19.5 cm, 24.0 cm, 28.5 cm, 43.5 cm, 46.5 cm, 50.5 cm, 58.0 cm, 59.0 cm, 77.0 cm, 85.0 cm and 94.0 cm from the proximal end of the pusher assembly.The embolization coil was detached from the pusher assembly with a fractured stretch resistant wire (sr wire) and the proximal constraint sphere was within the distal detachment tip (ddt).The embolization coil had offset coil winds throughout the coil.Conclusions: evaluation of the returned ruby coil revealed a detached embolization coil.The embolization coil was detached due to the stretch resistant (sr) wire being fractured; however, the proximal constraint sphere was intact with the distal detachment tip (ddt) of the pusher assembly and was stuck due to an unknown substance.The pet lock was broken and pull wire was retracted indicating the handle performed as intended; therefore, the unknown substance holding the proximal constraint sphere in the ddt was determined to be the cause of the coil not detaching during the procedure.The embolization coil damage, including the sr component fracture, is likely due to the device being returned unprotected by the introducer sheath and is incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8377841
Report Number3005168196-2019-00377
Device Sequence Number1288538
Product Code HCG
UDI-Device Identifier00814548013152
UDI-Public00814548013152
Combination Product (Y/N)Y
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/30/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/29/2025
Device Catalogue NumberRBY4C0315
Device Lot NumberF74102
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/04/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/30/2019
Supplement Date Received by Manufacturer04/09/2019
Initial Report FDA Received Date02/28/2019
Supplement Report FDA Received Date04/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005